Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

If sexual side effects are common with SSRI treatment, why does the PDR (Physicians Desk Reference) say that they are not common?

Answered by: David Hellerstein

Rates of sexual dysfunction observed in clinical practice may be higher than those reported in product information in the PDR. Sexual dysfunction may not have been specifically asked about when many of the drugs were being developed by drug companies. In a similar way, treatment providers may not ask patients about sexual dysfunction from antidepressant treatment.

Many people suffering from sexual dysfunction find it difficult to raise this issue with their doctors or therapists. If you believe you suffer from a decrease in sexual function as a result of taking antidepressant medication, make sure you mention it to your doctor or therapist. Treatment options are available.